MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE 3 SYSTEM CONTROLLER; VENTRICULAR (ASSISST) BYPASS

THORATEC CORPORATION HEARTMATE 3 SYSTEM CONTROLLER; VENTRICULAR (ASSISST) BYPASS
Model Number 106531
Medical Device Problem Codes Improper or Incorrect Procedure or Method (2017); Complete Loss of Power (4015)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/16/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted when the manufacturer's investigation is completed.
 
Event or Problem Description
Reference mfr report number: 2916596-2020-06400.It was reported that the patient was sleeping on batteries and the batteries expired.At that point, the emergency backup battery engaged, but it too eventually expired.The patient's pump was off for an unknown amount of time before the patient woke up, walked to the mobile power unit (mpu), connected herself back to power, and the pump restarted.The patient denies hearing any alarms.Fortunately, the patient recovered left ventricular function with left ventricular ejection fraction (lvef) at 55% with aortic valve (av) opening, but has very poor right ventricular (rv) function.The patient thinks this happened on saturday night/sunday am, but it is difficult to tell by interrogation because the date was reset when the controller and pump lost power.The patient was educated on never sleeping on batteries and to always use the mpu.The vad coordinator demonstrated the alarm difference between being connected to battery power verses mpu as the mpu amplifies the alarms.The patient also understands to change to batteries in the mpu to ensure alarm function and will do this when she gets home.The patient denied any symptoms and her international normalized ratio (inr) has been therapeutic for a few months.Technical services (ts) reviewed the event log data and noted controller clock corrupt events and was unable to see when the battery depletion actually took place.Ts explained that the events described by the vad coordinator appear accurate, as the main reason for the clock to default to 1/1/2000 is total depletion of power resulting in the pump stopping.
 
Event or Problem Description
It was reported that the patient was doing fine and was not hospitalized.No changes were made to the patient's medical therapy.The patient had left ventricular recovery, but right heart function was reduced.This precludes the patient from lvad explant.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of the controller failing to alarm was not confirmed.A review of the submitted log file spanned approximately 3 days ((b)(6) 2000 per time stamp).The controller clock was not set throughout the entire log file.The low flow alarm was active on (b)(6) 2000 at 19:57 and (b)(6) 2000 at 03:10 due to flow falling below the 2.5 lpm threshold.This low flow incident is covered under the pump investigation under manufacturer report number 2916596-2020-06400.There were also routine low power advisory alarms that the patient reacted to by switching to new batteries indicating that the controller is alarming appropriately.No other notable alarms were active in the log file.A review of the periodic log file spanned approximately 11 days ((b)(6) 2020 and (b)(6) 2000 per time stamp).The controller lost power on (b)(6) 20200 at 04:10 due to a full battery depletion.The patient was without power for several hours and when the controller turned on again, the clock was not set.This incident is covered under manufacturer report number 2916596-2020-06400.No other notable alarms were active in the log file.The patient handbook cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.Heartmate 3 instructions for use section b-¿technical specifications¿ explains that the correct audio level specification for controller advisory and hazard alarms is ~85 db.Device history records were reviewed and showed no deviations from manufacturing or qa specifications.A root cause for the reported event cannot be conclusively determined through this analysis.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE 3 SYSTEM CONTROLLER
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
MDR Report Key11109111
Report Number2916596-2020-06401
Device Sequence Number11743030
Product Code DSQ
UDI-Device Identifier05415067031105
UDI-Public05415067031105
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date03/31/2023
Device Model Number106531
Device Catalogue Number106531LF2
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 12/16/2020
Supplement Date Received by Manufacturer01/14/2021
03/29/2021
Initial Report FDA Received Date01/04/2021
Supplement Report FDA Received Date02/04/2021
04/12/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HEARTMATE 3 LVAS IMPLANT KIT; HEARTMATE 3 LVAS IMPLANT KIT
Patient Age74 YR
Patient Weight74